Abstract

We formulate a framework to extend the idea of Berry’s topological phase to multiple light scattering, and in particular to backscattering of linearly polarized light. We show that the randomization of the geometric Berry’s phases in the medium leads to a loss of the polarization degree of the light, i.e., to a depolarization. We use Monte Carlo simulations in which Berry’s phase is calculated for each photon path. Then we average over the distribution of the geometric phases to calculate the form of the patterns, which we compare with experimental patterns formed by backscattered light between crossed or parallel polarizers.

© 2004 Optical Society of America

Full Article  |  PDF Article
Related Articles
Beam modes in graded-index media and topological phases

J. Liñares, M. C. Nistal, and D. Baldomir
Appl. Opt. 33(19) 4293-4299 (1994)

Monte Carlo simulations of the diffuse backscattering Mueller matrix for highly scattering media

Sebastian Bartel and Andreas H. Hielscher
Appl. Opt. 39(10) 1580-1588 (2000)

Berry’s phase analysis of polarization rotation in helicoidal fibers

Frank Wassmann and Adrian Ankiewicz
Appl. Opt. 37(18) 3902-3911 (1998)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (3)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (8)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription